Alert archive / Arkansas / Tornado Warnings in 2020
Tornado Warning 34, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Aug 27, 2020, 5:20 PM CDT for Lee County, Phillips County, Arkansas; Coahoma County, Mississippi. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2020, 5:20 PM CDT (22:20 UTC)
- Expired
- Aug 27, 2020, 5:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Lee County, AR, Phillips County, AR, Coahoma County, MS
The radar
The Little Rock radar (KLZK), 125 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 5:30 PM CDT | TSTM WND DMG | Marvell, AR | SEVERAL DOWNED TREES IN MARVELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 3:47 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 305 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
049
WFUS54 KMEG 272220
TORMEG
ARC077-107-MSC027-272245-
/O.NEW.KMEG.TO.W.0034.200827T2220Z-200827T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
520 PM CDT Thu Aug 27 2020
The National Weather Service in Memphis has issued a
* Tornado Warning for...
South central Lee County in eastern Arkansas...
Northwestern Phillips County in eastern Arkansas...
Northwestern Coahoma County in northwestern Mississippi...
* Until 545 PM CDT.
* At 520 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Elaine, moving north at 30
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Marvell, Elaine, Rondo, Watkins Corner, Lake View, Poplar Grove,
Wabash, Modoc, Oneida, Hoop Spur, Barton, Kindall, Turkey Scratch,
Vineyard, Kingtown, Gobell, Spring Creek, Trenton, Ewal and Cypert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3456 9105 3462 9105 3470 9079 3431 9068
3425 9089 3444 9100 3447 9100 3447 9102
3454 9106
TIME...MOT...LOC 2220Z 161DEG 27KT 3438 9083
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
SGW1 follow-up statement
314
WWUS54 KMEG 272237
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
537 PM CDT Thu Aug 27 2020
ARC077-107-MSC027-272246-
/O.EXP.KMEG.TO.W.0034.000000T0000Z-200827T2245Z/
Lee AR-Phillips AR-Coahoma MS-
537 PM CDT Thu Aug 27 2020
...THE TORNADO WARNING FOR SOUTH CENTRAL LEE...NORTHWESTERN PHILLIPS
AND NORTHWESTERN COAHOMA COUNTIES WILL EXPIRE AT 545 PM CDT...
The Tornado Warning that was previously in effect has been reissued
for Phillips County. Please refer to that bulletin for the latest
severe weather information.
A Tornado Watch remains in effect until 900 PM CDT for eastern
Arkansas...and northwestern Mississippi.
LAT...LON 3456 9105 3462 9105 3470 9079 3431 9068
3425 9089 3444 9100 3447 9100 3447 9102
3454 9106
TIME...MOT...LOC 2236Z 161DEG 27KT 3449 9088
$$
SGWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Aug 27, 2:12 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 27, 2:12 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
212 PM CDT Thu Aug 27 2020
.DISCUSSION...
The first band from tropical system Laura is now moving into
Southern portions of the Midsouth. Laura is expected to continue
to weaken as it tracks across East Arkansas tonight and into
Southeast Missouri around sunrise. It should lose most of its
tropical characteristics overnight but will still pose the threat
of flooding as well as short lived tornadoes. Winds overnight are
expected to be sustained between 20 and 30 mph with gusts 35-40
mph possible. Sustained strong winds along with saturated soil
from heavy rain may create conditions that allow trees to fall even
with below severe thunderstorm wind criteria. Additionally,the
East side of weakening tropical systems are notorious for
producing short lived tornadoes. A Tornado watch is in place for
portions of East Arkansas and Northwest Mississippi. Additional
watches are likely tonight and tomorrow. The Storm Prediction
center has much of North Mississippi in a slight risk for severe
thunderstorms tonight and much of the Midsouth tomorrow.
Shortly after sunrise Laura will turn to the East and begin to
track along the Kentucky, Tennessee state line. Even though Laura
is expected to continue to weaken, due to the proximity of its
surface low, winds could remain an issue through the day,
especially across Northern portions of the Midsouth. Wind
advisories remain in effect for much of the Midsouth through
tomorrow afternoon. Additionally locally heavy rain is possible.
The heaviest rain is expected to fall across East Arkansas, the
Missouri Bootheel and along the Tennessee/Kentucky state line. 2-4
inches is expected with isolated amounts up to 6 inches possible.
WPC has outlined much of the Midsouth for a slight or Marginal
risk of excessive rainfall. Flash flood watch remains in effect
through tomorrow evening.
Over the weekend into next week, we look to remain in a wet
pattern. Saturday a cold front is expected to approach to
Midsouth, likely stalling and lingering into early next week. Weak
Northwest flow will transition to zonal flow into early next week.
Several impulses transitioning through the mean flow will likely
result in multiple rounds of showers and thunderstorms. High
temperatures should remain in the 80s over the weekend well into
next week.
30
&&
.AVIATION...
/18z TAFs/
VFR conditions will begin to deteriorate within the next few hours
as Tropical Storm Laura inches its way toward our area. Winds
will begin to gust at the start of the period with LLWS. Rainbands
rotate through the area closer to 20z then TS Laura will push
eastward through the Mid-South. Showers should remain consistent
through the most of the period.
SGW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday evening for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Phillips-Poinsett-St.
Francis.
Wind Advisory until 4 PM CDT Friday for Lee AR-Phillips-St.
Francis.
Wind Advisory from midnight tonight to 4 PM CDT Friday for Clay-
Craighead-Crittenden-Cross-Greene-Mississippi-Poinsett.
Flash Flood Watch from 7 PM CDT this evening through late Friday
night for Mississippi.
MO...Wind Advisory from midnight tonight to 4 PM CDT Friday for
Dunklin-Pemiscot.
Flash Flood Watch from 7 PM CDT this evening through late Friday
night for Dunklin-Pemiscot.
MS...Flash Flood Watch through Friday evening for Coahoma-Quitman-
Tallahatchie-Tunica.
Wind Advisory until 4 PM CDT Friday for Coahoma-Panola-Quitman-
Tallahatchie-Tate-Tunica.
Wind Advisory from midnight tonight to 4 PM CDT Friday for
DeSoto-Marshall.
Flash Flood Watch from 7 PM CDT this evening through late Friday
night for Alcorn-Benton MS-DeSoto-Lafayette-Marshall-Panola-
Prentiss-Tate-Tippah-Tishomingo-Union.
TN...Wind Advisory from midnight tonight to 4 PM CDT Friday for Dyer-
Lake-Lauderdale-Obion-Shelby-Tipton.
Flash Flood Watch from 7 PM CDT this evening through late Friday
night for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-
Fayette-Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory from 7 AM to 7 PM CDT Friday for Carroll-Chester-
Crockett-Fayette-Gibson-Hardeman-Haywood-Henderson-Henry-
Madison-Weakley.
&&Hazardous weather outlook, Aug 27, 2:33 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 233 PM CDT Thu Aug 27 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-282145- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 233 PM CDT Thu Aug 27 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Slight Risk for severe thunderstorms over the delta of east Arkansas and northwest Mississippi, through sunrise Friday. There is a Marginal Risk to the east and northeast of this area. The potential for short-lived tornadoes will increase over east central Arkansas this evening. The tornado potential will expand north and and slightly east during the overnight hours. In addition to the tornado risk, strong winds and flash flooding are expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is Slight Risk for severe thunderstorms for all the Midsouth on Friday. Short-lived tornadoes will be possible, accompanied by flash flooding and damaging winds. The tornado threat will expand from Memphis metro area Friday morning, through west Tennessee and north Mississippi during the afternoon. Additionally straight line winds are expected to be sustained between 20 and 30 mph with gusts over 35mph. Trees may be more vulnerable to falling because of saturated soils. Strong winds and flash flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through Friday evening. Please pass storm reports to local law enforcement, SKYWARN communication channels or directly to the National Weather Service via the NWS Memphis webpage or via social media.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 1:04 AM CDT | Flash Flood Watch | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lee and 4 more | 51 hr |
| Aug 27, 2:33 AM CDT | Wind Advisory | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lee and 4 more | 37 hr |
| Aug 27, 4:17 PM CDT | Tornado Warning | MEG | Phillips | 25 min |
| Aug 27, 5:34 PM CDT | Tornado Warning | MEG | Lee, Phillips | 11 min |
| Aug 27, 5:38 PM CDT | Tornado Warning | MEG | Lee, Phillips | 37 min |
| Aug 27, 5:46 PM CDT | Tornado Warning | MEG | Lee, Phillips, St. Francis | 29 min |
| Aug 27, 6:17 PM CDT | Tornado Warning | MEG | Lee, Phillips | 8 min |
| Aug 27, 6:23 PM CDT | Areal Flood Advisory | MEG | Lee, Phillips, St. Francis | 3 hr |
| Aug 27, 6:25 PM CDT | Tornado Warning | MEG | Lee, St. Francis | 19 min |
| Aug 27, 6:46 PM CDT | Tornado Warning | MEG | Cross, St. Francis | 17 min |
| Aug 26, 10:06 PM CDT | Special Weather Statement | MEG | DeSoto, Tate | 24 min |
| Aug 26, 10:13 PM CDT | Areal Flood Advisory | MEG | DeSoto, Lafayette, Panola, Tate, Tunica | 2 hr |
| Aug 26, 10:53 PM CDT | Areal Flood Advisory | MEG | DeSoto, Marshall, Tate | 2 hr |
Nearby
Tornado Warnings in Arkansas, 2020Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.